Indian Journal of Private Psychiatry

Register      Login

VOLUME 12 , ISSUE 2 ( July-December, 2018 ) > List of Articles

CASE REPORT

A Rare Case of Drug-induced Eosinophilia Following Reintroduction of Clozapine

Harneet Kaur, Tanupreet Kaur, Sakshi Gupta, Subhash Das

Keywords : Eosinophilia, Schizophrenia,Clozapine

Citation Information : Kaur H, Kaur T, Gupta S, Das S. A Rare Case of Drug-induced Eosinophilia Following Reintroduction of Clozapine. Ind J Priv Psychiatry 2018; 12 (2):59-61.

DOI: 10.5005/jp-journals-10067-0023

License: CC BY-NC 4.0

Published Online: 00-12-2018

Copyright Statement:  Copyright © 2018 Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Clozapine, an atypical antipsychotic agent commonly used for treatment-resistant schizophrenia (TRS) is well known to cause blood dyscrasias among many other common side effects like sedation, sialorrhoea, weight gain and some rare side effects such as eosinophilia. Clozapine-induced eosinophilia though rare has received extensive attention and may preclude its use in the patients who may otherwise be responding well to the treatment. Although there has been evidence in the literature highlighting the rare presentation of eosinophilia in patients receiving clozapine. Here we present a rare case of undifferentiated schizophrenia who received clozapine in the past and tolerated it well but developed transient eosinophilia on its re-introduction.


PDF Share
  1. Geller B, Luby JL, Joshi P, Wagner KD, Emslie G, Walkup JT, et al. A randomized controlled trial of risperidone, lithium, or divalproex sodium for initial treatment of bipolar I disorder, manic or mixed phase, in children and adolescents. Archives of general psychiatry. 2012 May 1;69(5):515-528.
  2. Deliliers GL. Blood dyscrasias in clozapine-treated patients in Italy. Haematologica. 2000 Jan 1;85(3):233-237.
  3. Hummer M, Sperner-Unterweger B, Kurz M, Fleischhacker WW, Falk M, Kemmler G, Oberbauer H. Does eosinophilia predict clozapine induced neutropenia?. Psychopharmacology. 1996 Mar 1;124(1-2):201-204.
  4. Karmacharya R, Mino M, Pirl WF. Clozapine-induced eosinophilic colitis. American Journal of Psychiatry. 2005 Jul 1;162(7):1386-1387.
  5. Zipris P, Melamed Y, Weizman A, Bleich A. Clozapine-induced eosinophilia and switch to quetiapine in a patient with chronic schizophrenia with suicidal tendencies. Israel Journal of Psychiatry and Related Sciences. 2007 Jan 1;44(1):54-56.
  6. Frankenburg F, Kando J. Eosinophilia, clozapine, and pancreatitis. The Lancet. 1992 Jul 25;340(8813):251.
  7. Stricker BC, Tielens JA. Eosinophilia with clozapine. The Lancet. 1991 Dec 14;338(8781):1520-1521.
  8. Tiihonen J, Paanila J. Eosinophilia associated with clozapine. The Lancet. 1992 Feb 22;339(8791):488.
  9. Banov MD, Tohen M, Friedberg J. High risk of eosinophilia in women treated with clozapine. The Journal of clinical psychiatry. 1993 Dec;54(12):466-469.
  10. Schuepbach D, Merlo MC, Kaeser L, Brenner HD. Successful challenge with clozapine in a history of eosinophilia. International clinical psychopharmacology. 1998 Jan;13(1): 33-37.
  11. Elias TJ, Bannister KM, Clarkson AR, Faull D, Faull RJ. Clozapine-induced acute interstitial nephritis. The Lancet. 1999 Oct 2;354(9185):1180-1181.
  12. Merrill DB, Ahmari SE, Bradford JM, Lieberman JA. Myocarditis during clozapine treatment. American Journal of Psychiatry. 2006 Feb 1;163(2):204-208.
  13. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ. A method for estimating the probability of adverse drug reactions. Clinical Pharmacology & Therapeutics. 1981 Aug 1;30(2):239-245.
  14. Lucht MJ, Rietschel M. Clozapine-induced eosinophilia: subsequent neutropenia and corresponding allergic mechanisms. The Journal of clinical psychiatry. 1998 Apr;59(4): 195-197.
  15. Thatcher GW, Cates M, Bair B. Clozapine-induced toxic hepatitis. The American journal of psychiatry. 1995 Feb;152: 296-297.
  16. Aneja J, Sharma N, Mahajan S, Chakrabarti S, Grover S. Eosinophilia induced by clozapine: a report of two cases and review of the literature. Journal of family medicine and primary care. 2015 Jan;4(1):127-129.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.